New York, 2021

High Wind and Strong Wind in New York, December 11 to 12, 2021

December 11 to 12, 2021 · NWS BTV · 9 events in 9 counties and zones

A powerful storm system across the Great Lakes on the afternoon of December 11th moved northeast across Ontario and Quebec provinces in Canada during the night. A very powerful jet structure with winds in excess of 100 knots at 5000 feet moved across the eastern Great Lakes and northern NY.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$430,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful storm system across the Great Lakes on the afternoon of December 11th moved northeast across Ontario and Quebec provinces in Canada during the night. A very powerful jet structure with winds in excess of 100 knots at 5000 feet moved across the eastern Great Lakes and northern NY.

The associated cold front was the demarcation line of mixing these strong winds to the surface. These strong and damaging winds in excess of 50-70 mph entered the region during the early evening and gradually decreased into the 30-40 mph range after midnight. Estimated power outages across this region was 15-20,000 customers with a few snapped utility poles in addition to numerous trees down blocking several roads and/or landing on small structures.

Some of the top wind gusts by ASOS or NYS mesonet included; 73 mph in Malone (Franklin county), 68 mph in Hammond, 67 mph in Potsdam, 64 mph Massena (St. Lawrence county), 65 mph in Ellenburg (Clinton county), 63 mph Gabriels (Franklin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 11, 3:29 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 11, 3:29 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
329 PM EST Sat Dec 11 2021

.SYNOPSIS...
Very strong low pressure will continue to lift off to our north and
west overnight, with a cold front to move through this evening. Very
gusty winds are expected with the cold frontal passage, along with a
final round of rain showers. Sunday will be dry but cooler and
blustery. Quiet weather will persist through mid week, with our next
chance of precipitation arriving late Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 328 PM EST Saturday...High Wind Warnings and Wind Advisories
remain in place for almost the entire North Country this evening and
much of tonight.

Strong low pressure, analyzed at about 979 mb, is lifting north of
Lake Superior this afternoon. A very impressive jet, with 70+ kt at
850mb, has developed out ahead of this low's attendant cold front,
which currently stretches from roughly Buffalo southward into
eastern Ohio/eastern Kentucky. This jet will continue spread
northeastward through this evening as the cold front surges
eastward. Ahead of the cold front, warm air aloft has kept the worst
of the winds from mixing to the surface, though we did have a brief
burst across the northern slopes of the Adirondacks and northern
Champlain Valley this morning, with gusts of 40 to 50 mph reported.
With the cold frontal passage this evening though, mixing will
become optimal as temperatures quickly cool aloft. The pressure
rises with the frontal passage are quite impressive, as much as 7-
8mb over 3 hours, and expect winds will rapidly intensify as they
turn to the southwest and surge up the St Lawrence Valley. As the
front and winds shift eastward, the HRRR has been quite consistent
with showing very strong gusts downsloping off the northern/eastern
side of the Adirondacks. Much of the hi-res guidance indicates 60-
70+kt at the top of the mixed layer in these locations, even down
into PBG. Therefore, the High Wind Warning remains in place for all
of northern NY except eastern Essex County, as gusts of 50 to 70 mph
are possible. The winds will lessen somewhat as the jet/front move
into Vermont, but still expect gusts of 40-50 mph for much of the
region, though some higher gusts will be possible over the far
northern Champlain Valley. Therefore the Wind Advisory remains in
place as well, excepting western Chittenden/Addison Counties and
Caledonia and Essex Counties which will remain more protected from
the higher terrain. Winds will remain pretty gusty much of tonight,
again especially on those northeastern slopes of the Greens, where
gusts could remain in the 50-60mph range through 4-5am.

Also accompanying the front, though of lesser concern, there'll be a
line of briefly heavy rain, as is already being seen on upstream
radar imagery. There could even be some lightning with this thin
convective band, though the chance was slim enough to preclude
mention in the forecast at this time. Colder and drier air following
the front will transition rain over to snow showers that will come
to an end shortly after midnight, lingering longest in the higher
terrain of the Adirondacks as there'll be of influence off Lake
Ontario as winds turn to the west late tonight. The airmass behind
the front isn't dramatically cold though, so lows will stay in the
mid 20s to mid 30s.

For Sunday and Sunday night...blustery conditions will continue with
cold air advection keeping things mixed through the day. Gusts of 25
to 35 mph will be common until daylight wanes and we lose diurnal
heating. Still, we should see plenty of sunshine, and the clear
skies will continue into the overnight. Highs will be in the mid 30s
to mid 40s, then temperatures cool down back into the mid 20s/mid
30s Sunday night.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 328 PM EST Saturday...Relatively quiet weather is expected on
Monday with above normal temperatures. A weak disturbance will pass
overhead, but this will result in little more than an increase in
cloud cover. The pressure gradient will remain enhanced across the
region due to high pressure located across the Southeast while a low
pressure system is located in northern Quebec, Canada. This will
keep west winds fairly breezy on Monday with sustained winds of
10-20 mph and gusts up to 20-30 mph, mainly across northern New
York. Winds will die down during the overnight hours. High
temperatures will be in the low to mid 40s with overnight lows in
the upper 20s to low 30s. There could be a few flurries across
mountainous terrain late Monday into Tuesday, but chances are
limited due to the lack of moisture.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 328 PM EST Saturday...No significant changes to the forecast
for the remainder of the week. High pressure builds into the region
on Tuesday resulting in quiet weather. Temperatures will trend
cooler with highs in the upper 30s to low 40s. A warm front will
then lift across the region late Wednesday into Thursday bringing
increasing chances for precipitation. We could see a mix of wintry
precipitation during this time, especially east of the Green
Mountains, but until more data becomes available, have kept with a
rain/snow mix in the forecast for now. There looks to be a lull in
precipitation late Thursday before a cold frontal passage brings a
return to precipitation chances on Friday. Precipitation chances
have been increased slightly for this system with good agreement
among global deterministic guidance. There still looks to be
potentially strong wind gusts with this system, but if trends in
guidance continue to keep this system well to the north, then lesser
chances for strong winds will exist. Stay tuned for more information
as the week progresses.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...MVFR/VFR expected through the period with
brief periods of IFR possible early at Vermont terminals, mainly
through 21Z. Main concern is exceptionally strong winds expected
to affect KMSS/KSLK/KPBG in the 23-06Z time frame, lesser so at
Vermont terminals. Frontal passage with scattered showers to
affect the region during this time frame with post-frontal
west-southwesterly wind gusts from 50-70 mph expected at NY
terminals, and from 40-50 mph at Vermont terminals. This will
create potentially hazardous conditions for approaches and
departures with locally severe mechanical turbulence and wind
shear. Winds abate after 09Z, but remain modestly gusty from the
west/southwest into Sunday.

Outlook...

Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Chance SHSN.
Thursday: MVFR/IFR conditions possible. Chance SHRA.

&&

.MARINE...
Another windy day is expected on Lake Champlain today. Winds
will be gusty out of the south this morning, with sustained
winds likely reaching 30 kts on the lake. Strong southwesterly
winds will continue into the overnight as a cold front crosses
the region. Then on Sunday winds will remain brisk but out of
the west.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 4 AM EST Sunday for VTZ001>003-006-008-010-
     012-016>019.
NY...Wind Advisory until 4 AM EST Sunday for NYZ035.
     High Wind Warning until 4 AM EST Sunday for NYZ026>031-034-087.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...JMG
MARINE...Neiles
Hazardous weather outlook, Dec 11, 12:04 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1204 PM EST Sat Dec 11 2021

VTZ005-009-011-121715-
Western Chittenden-Western Addison-Western Rutland-
1204 PM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

A strong low pressure system will produce gusty winds today and
tonight. South to southeast winds will become southwest this evening
and then west overnight as a cold front passes across the region.
Gusts of 25 to 35 mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-121715-
Eastern Clinton-
1204 PM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ035-VTZ001-002-016>019-121715-
Eastern Essex-Grand Isle-Western Franklin-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
1204 PM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029>031-121715-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-
1204 PM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ087-121715-
Southwestern St. Lawrence-
1204 PM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ004-007-121715-
Essex-Caledonia-
1204 PM EST Sat Dec 11 2021

This Hazardous Weather Outlook is for northeast Vermont.

.DAY ONE...This afternoon and tonight.

A strong low pressure system will produce gusty winds today and
tonight. South to southeast winds will become southwest this evening
and then west overnight as a cold front passes across the region.
Gusts of 25 to 35 mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-006-008-010-012-121715-
Orleans-Lamoille-Washington-Orange-Windsor-
1204 PM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-121715-
Western Essex-
1204 PM EST Sat Dec 11 2021

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Northern St. Lawrence

When
December 11, 5:45 PM EST to 11:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$75,000
Reported by
County Official
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Numerous tree branches and trees down that fell on utility lines, roads and small structures across St. Lawrence county. Numerous wind gusts in excess of 50-55 mph with a measured 67 mph in Potsdam, 64 mph in Massena.

High Wind, Southwestern St. Lawrence

When
December 11, 5:45 PM EST to 10:30 PM EST
Where
Southwestern St. Lawrence forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
County Official
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Numerous tree branches and trees down that fell on utility lines, roads and small structures across St. Lawrence county. Numerous wind gusts in excess of 50 mph with a measured 68 mph in Edwardsville.

High Wind, Southeastern St. Lawrence

When
December 11, 5:45 PM EST to 10:30 PM EST
Where
Southeastern St. Lawrence forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Several reports of down tree branches and trees down that fell on utility lines, roads in SE St. Lawrence county. Measured wind gusts of 55 mph was reported in areas with light damage, thus estimated 60 mph or greater in damage areas.

High Wind, Northern Franklin

When
December 11, 6:00 PM EST to December 12, 12:00 AM EST
Where
Northern Franklin forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$75,000
Reported by
County Official
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Numerous tree branches and trees down that fell on utility lines, roads and small structures across northern Franklin county. Numerous wind gusts in excess of 50-55 mph with a measured 73 mph in Malone and 63 mph in Gabriels.

High Wind, Western Clinton

When
December 11, 7:00 PM EST to December 12, 12:00 AM EST
Where
Western Clinton forecast zone
Measured
56 kt (64 mph) measured gust
Deaths
0 direct, 1 indirect
Property damage
$35,000
Reported by
County Official
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Numerous tree branches and trees down that fell on utility lines, roads and small structures across northern and western Clinton county. Several wind gusts in excess of 50-55 mph with a measured 65 mph in Ellenburg.

High Wind, Eastern Clinton

When
December 11, 7:00 PM EST to December 12, 12:00 AM EST
Where
Eastern Clinton forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
County Official
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Numerous tree branches and trees down that fell on utility lines, roads and small structures across northern and eastern Clinton county. Several wind gusts in excess of 50-55 mph with a measured 62 mph in Plattsburgh Bay and 57 mph in Chazy.

High Wind, Southern Franklin

When
December 11, 7:00 PM EST to December 12, 12:00 AM EST
Where
Southern Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
County Official
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Numerous tree branches and several trees down that fell on utility lines and roads in southern Franklin especially in the Tri-Lakes region near Tupper Lake and Saranac Lake.

Strong Wind, Eastern Essex

When
December 11, 7:30 PM EST to December 12, 12:00 AM EST
Where
Eastern Essex forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Several mesonet reports of wind gusts in the 45 to 50 mph range with scattered light tree damage in the form of downed limbs and weak trees that caused some power outages.

Strong Wind, Western Essex

When
December 11, 7:30 PM EST to December 12, 12:00 AM EST
Where
Western Essex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Several mesonet reports of wind gusts in the 45 to 50 mph range with scattered light tree damage in the form of downed limbs and weak trees that caused some power outages.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Western Clinton2021-12-1166MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988479, 988480, 988481, 988477, 988478, 988502, 988503, 988484, 988485.